Hail, Gray
- When
- May 22, 2:35 PM CST
- Where
- Gray County, 10.49 mi SW of Lefors
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.340, -100.970
Early in the afternoon on the 22nd, multiple storms developed across the south central to southeastern Texas Panhandle. 5 and some heavy rainfall causing flooding in Gray County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Early in the afternoon on the 22nd, multiple storms developed across the south central to southeastern Texas Panhandle. Some of these storms produced hail up to 1.5 and some heavy rainfall causing flooding in Gray County. Later in the afternoon a supercell developed over Beaver County in the Oklahoma Panhandle with another supercell forming in southwest Kansas before moving into the central and eastern portions of the Oklahoma Panhandle. These storms were in a very good environment for hail growth leading to reports of 2.5 diameter hail, especially once they got into Ochilltree County in the Texas Panhandle. Some flooding was reported in Beaver County as well due to the initial storm then the Kansas storm training over the same area with heavy rainfall rates.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 22, 1:06 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 206 PM CDT Mon May 22 2023 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR SEVERE WEATHER... Issued at 204 PM CDT Mon May 22 2023 * Synoptic Overview: A very moist Panhandle region east of the dryline under a transitioning northwest flow pattern will set up the potential for strong to severe storms today. We will get some help with the dynamics from a residual MCV. Best areas for strong to severe storms will be the south and east, but still can't rule out storms developing in the central and west. It's just that the dynamics will not be as good for severe weather in these areas. * Mesoscale: Dryline in eastern NM will begin to mix east into the western TX Panhandle this afternoon. Already seeing some agitated cu in the southwest Panhandles as this area has been under the best surface heating thus far. 18Z AMA sounding supports this heating and has basically an uncapped surface based sounding. ML CIN is almost completely eroded with ML CAPE values around 1250 J/kg. Wind field is a little disorganized and 700- 500mb lapse rates are less than 7C, so could be more impressive. Further north and east has been under cloud cover due to the influence of an MCV in southwest KS. So less heating has occurred. Main issue with the western zones is that there is some subsidence on the back side of the MCV which would inhibit storm development, or hinder storms from holding together. Mid level flow is on the weak side from the Amarillo to Guymon line and west, and therefore storm motion for anything that can develop, and hold, would be in the 15-20 mph range. PWAT's are almost an inch and would support moderate to heavy rain with these storms. This along with the slower steering flow would support some localized flash flooding issues once again, but we need the storms to overcome the subsidence. As we move east of the Amarillo to Guymon line we start to get a bit more improved lift from both the dryline convergence and the better part of the MCV. Also mid level flow and effective shear begin to increase and that would support more organized storms. So muticell storms would be favored with a supercell or two possible as well. Large hail and damaging winds will be the main threat with these storms. Effective helicity will begin to increase and will peak south of the I-40 corridor in the 21-00z time frame. Surface winds will be more backed in the eastern two stacks of counties for the Panhandles, so there is still a low end tornado threat given the very well backed surface flow, despite the overall low level winds being around 10 kts. Storms are expected to converge into an MCS later this evening. * Threats: With ML CAPE values in the 1500-2000 J/kg range along with a somewhat better sheared environment to the east, golf ball hail would be the main concern for hail size. Storms may be able to produce decent outflows due to somewhat steeper low level lapse rates, supporting an inverted V profile up to about 5kft agl. The tornado threat is still possible but would like a little bit stronger winds in the low levels. Additionally, storms will likely need to be discrete to get a better chance for tornado development. PWAT's over and inch and overall slower storm motion favors possible flash flooding in some of the better coverage ares, especially areas that have received quite a bit of beneficial rain. * Timing & Location: Storms are already starting to form in the west but could struggle under the subsidence aloft. Better chances for storms will be east of the Amarillo to Guymon line and may very well develop in the next hour or two, and last through about 03z, when we start to lose surface heating. * Summary: In general, strong to severe storms look to be likely east of the Amarillo to Guymon line with all hazards possible, but the more likely hazards will be hail and damaging wind. The tornado threat can't be ruled out, but could have better dynamics to be more supportive. And any area that receives rain for more than 30 minutes, especially areas that have recently had decent rain amounts will be prone to possible flooding. Weber && .LONG TERM ... (Tomorrow through next Sunday) Issued at 1259 PM CDT Mon May 22 2023 A defined sinusoidal synoptic pattern over the western 2/3 of the CONUS with trough over the intermountain west and ridging over the Upper Midwest, this should keep an active pattern for the southern Plains. A NW-SE orientation of moisture transport starting to morrow will eventually become more due N-S by the latter half of the week as the sinusoidal flow becomes more exaggerated. In particular, looking ahead to tomorrow, if the atmosphere has time to recover after Monday's thunderstorms, thunderstorms tomorrow may become more robust. Overall shear remain rather scant, but a more notable H700 perturbation on the periphery of the intermountain west main disturbance may help influence larger scale lift while enhancing 0-6 km shear around 40 kts in the more aggressive model data sets. Coupled with SB/MUCAPE of 1000-2000 J/Kg, severe thunderstorms with large hail and damaging winds may also be possible. Areas over the last week with appreciable rainfall with more added may also need to watch for the potential of flooding. With persistent good H850-700 theta-e advection daily, our thunderstorm chances continues through the remainder of the forecast period. Expect more fine-tuned adjustments to the severe thunderstorm chances with this forecast as each day gets closer as parameters are fine tuned. Meccariello && .AVIATION... (18Z TAFS) Issued at 1229 PM CDT Mon May 22 2023 TAFs are set to be VFR for the next 24 hours. However, there is a decent chance that amendments may be needed in the 19-23z time period at KAMA and KGUY for possible thunderstorms. Timing and confidence is just not high enough to mention. KDHT has a very low chance of being amended and should remain VFR for the entire period. Winds generally will be south to southeast in the 5-10kt range for KAMA and KGUY, with light and variable winds at KDHT. Possible MVFR/IFR conditions at KGUY after 06z tonight, but again confidence is too low to mention in this TAF cycle. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 56 80 58 75 / 30 40 40 30 Beaver OK 56 74 56 76 / 60 20 30 30 Boise City OK 53 75 54 74 / 20 50 30 40 Borger TX 58 81 59 79 / 20 30 40 30 Boys Ranch TX 56 83 59 79 / 20 40 30 30 Canyon TX 55 81 57 76 / 30 40 40 30 Clarendon TX 56 78 59 75 / 50 20 50 40 Dalhart TX 52 79 55 76 / 20 50 30 40 Guymon OK 55 76 56 76 / 40 40 30 30 Hereford TX 54 84 56 79 / 20 40 30 30 Lipscomb TX 55 74 56 75 / 60 20 50 40 Pampa TX 56 77 58 74 / 30 20 40 30 Shamrock TX 58 77 58 75 / 50 20 60 40 Wellington TX 58 79 59 76 / 50 20 60 50 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...89 LONG TERM....29 AVIATION...89
Hazardous Weather Outlook National Weather Service Amarillo TX 107 PM CDT Mon May 22 2023 OKZ001>003-TXZ001>020-317-231100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 107 PM CDT Mon May 22 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon and tonight across the Oklahoma and Texas Panhandles. A few storms may become strong to severe this afternoon and evening, with large hail and damaging winds the primary hazards. However, a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible Tuesday and Wednesday across the Oklahoma and Texas Panhandles. A few storms may become strong to severe both days, with large hail and damaging winds the primary hazards. Additional thunderstorms will be possible Thursday through Sunday across the Oklahoma and Texas Panhandles. A few storms may become strong to severe on any of those days, with large hail and damaging winds the primary hazards at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1006 AM CDT MON MAY 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND DMG 6 NNW CANYON 35.06N 101.96W
05/18/2023 RANDALL TX PUBLIC
CARPORT DESTROYED ALONGSIDE VARIOUS ROOF
SHINGLES AND WOODEN FENCE LINES BROKEN.
&&
CRSpecial Weather Statement
National Weather Service Amarillo TX
128 PM CDT Mon May 22 2023
OKZ001-221900-
Cimarron OK-
128 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of northwestern
Cimarron County through 200 PM CDT...
At 127 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Kenton, or 27 miles northwest of Boise City,
moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Black Mesa Park and Kenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10272 3680 10274 3686 10300 3700 10300
TIME...MOT...LOC 1827Z 274DEG 8KT 3696 10293
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LFMSpecial Weather Statement
National Weather Service Amarillo TX
230 PM CDT Mon May 22 2023
TXZ001-222000-
Dallam TX-
230 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of northeastern Dallam
County through 300 PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Felt, or 17 miles south of Boise City, moving east
at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Dallam
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 10261 3650 10216 3647 10216 3623 10226
3635 10267
TIME...MOT...LOC 1930Z 285DEG 5KT 3648 10253
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LFMSpecial Weather Statement
National Weather Service Amarillo TX
241 PM CDT Mon May 22 2023
TXZ009-014-222015-
Gray TX-Roberts TX-
241 PM CDT Mon May 22 2023
...Strong thunderstorms will impact portions of Gray and central
Roberts Counties through 315 PM CDT...
At 240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Codman to 6 miles west of
Lefors to 10 miles south of Kingsmill. Movement was northeast at 20
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Pampa, Lefors, Kingsmill, Lake Mcclellan and Codman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3579 10109 3606 10073 3606 10067 3524 10063
3518 10093 3518 10108
TIME...MOT...LOC 1940Z 224DEG 17KT 3576 10093 3545 10093 3535 10101
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
LFMSpecial Weather Statement National Weather Service Amarillo TX 249 PM CDT Mon May 22 2023 TXZ013-018-019-222015- Donley TX-Carson TX-Armstrong TX- 249 PM CDT Mon May 22 2023 ...A strong thunderstorm will impact portions of northeastern Armstrong, southern Carson and west central Donley Counties through 315 PM CDT... At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Goodnight, or 11 miles southeast of Claude, moving northeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Goodnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3486 10128 3495 10140 3524 10121 3501 10094 TIME...MOT...LOC 1949Z 222DEG 16KT 3496 10127 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH LFM
The Amarillo radar (KAMA), 68 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
14 hail, 1 flash flood. Local standard time, as filed.
Multiple inches of water over rural roadways and in yards in rural |Gray County.
Golf ball to tennis ball sized hail falling in Perryton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102911, 1102912, 1102913, 1102914, 1102926, 1102915, 1102916, 1102917, 1102918, 1102919, 1102920, 1102921, 1102922, 1102923, 1102924.